Texas, 2010

Tornado and Hail in Texas, April 23 to 24, 2010

April 23 to 24, 2010 · NWS FWD · 53 events in 18 counties and zones

A linear mesoscale convective system developed in Lampasas County and moved northeast through north Texas on the night of Friday, April 23rd into the early morning hours of the 24th. There were some isolated reports of hail up to the size of golfballs, however most of the damage from these storms resulted from strong straight-line winds up to 90 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
9
Property damage
$1.8 million
Crop damage
None recorded
Events
53

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A linear mesoscale convective system developed in Lampasas County and moved northeast through north Texas on the night of Friday, April 23rd into the early morning hours of the 24th. There were some isolated reports of hail up to the size of golfballs, however most of the damage from these storms resulted from strong straight-line winds up to 90 mph. There was a brief tornado in Mabank in far southeastern Kaufman County. Most of the damage associated with the strong winds were downed trees, power poles, and power lines, but some building and residential damage was evident. Thousands of residents lost power during the event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Apr 23, 2:49 PM CST, 1 hour 51 minutes earlier.

Area forecast discussion, Apr 23, 2:49 PM CST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
349 PM CDT FRI APR 23 2010

.DISCUSSION...
AFTER SOME ANALYSIS TODAY...IT IS APPARENT OUR INFAMOUS DRY LINE
WOULD BE MORE APPROPRIATELY CLASSIFIED AS A WEAK COLD FRONT...BUT
THE END RESULT IS THAT IT SEPARATES TWO VERY DIFFERENT AIR MASSES.
LATEST OBJECTIVE ANALYSIS SHOWS MODERATE TO STRONG INSTABILITY
ACROSS THE EAST AND SOUTHEAST ZONES WITH CAPE NEARING 2000-3000
J/KG AND NEGLIGIBLE CIN. SUBSIDENCE IN THE WAKE OF THIS MORNING/S
SHORTWAVE AS WELL AS VERY STRONG WIND SHEAR HAS NOT ALLOWED THE
UNORGANIZED/WEAK THERMAL UPDRAFTS TO DEVELOP FULLY INTO STORMS.
HOWEVER THE ATMOSPHERE ON THE SYNOPTIC SCALE WILL BECOME
INCREASINGLY FAVORABLE FOR SEVERE CONVECTION THIS EVENING.

WATER VAPOR LOOP SHOWS STRONG SHORTWAVE NOW APPROACHING WEST TEXAS
AND LATEST VISIBLE INDICATES AN EXPANSION OF HIGH BASED CUMULUS TO
OUR WEST. THESE ARE CLEAR INDICATIONS THAT STRONG FORCING IS
HEADING THIS WAY...AND MODELS ARE IN GOOD AGREEMENT THAT LIFT
WILL BE MAXIMIZED ACROSS THE SOUTHERN CWA BETWEEN MIDNIGHT AND 6
AM. IN RESPONSE TO THE APPROACHING SHORTWAVE...THE COLD FRONT IS
EXPECTED TO RETREAT...WITH VERY RICH MOISTURE HEADING BACK TO THE
NORTHWEST THIS EVENING. NEARLY ALL 12Z MODELS HAVE LATCHED ONTO
THIS IDEA...BUT STILL THERE ARE CONCERNS ON JUST HOW FAR/FAST THE
FRONT WILL MAKE IT. OFTEN MODELS UNDERESTIMATE THE NORTHWARD PULL
AN APPROACHING SHORTWAVE TROUGH CAN HAVE ON A FRONT...AND FOR THIS
REASON HAVE BEEN MORE LIBERAL WITH THE NORTHERN EXTENT OF POPS.

STORM INITIATION AND TIMING IS RATHER DIFFICULT AS ISOLATED STORMS
MAY DEVELOP EARLY THIS EVENING IN SOUTHERN ZONES ALONG THE FRONT
WELL AHEAD OF THE MAIN UPPER FORCING. DO EXPECT STORMS TO RAPIDLY
BLOSSOM BY MIDNIGHT ACROSS THE SW COUNTIES AS STRONG LIFT COMES
IN CONTACT WITH THE MOIST/UNSTABLE AIR MASS RESIDING IN THE AREA.

THE COMBINATION OF 0-6KM BULK SHEAR OF OVER 75KT AND THE MODERATE
INSTABILITY WILL CREATE AN ENVIRONMENT VERY FAVORABLE FOR SEVERE
WEATHER...ESPECIALLY SOUTHEAST OF A GOLDTHWAITE TO DALLAS TO
BONHAM LINE. GIVEN THE STRONG DEEP LAYER SHEAR AND CAPE...VERY
LARGE HAIL WILL BE A PRIMARY THREAT. WIND DAMAGE MAY ALSO BECOME
A GREATER CONCERN IF STORMS CONGEAL INTO A MCS AS FORECAST BY
THE 4KM WRF. FORECAST LOW LEVEL SHEAR IS NOT IMPRESSIVE...BUT I DO
BELIEVE IT WILL STRENGTHEN QUITE A BIT DURING THE EVENING HOURS
AHEAD OF THE SHORTWAVE. IN ADDITION...THE LINGERING/RETREATING
FRONTAL BOUNDARY IN THE REGION TONIGHT WILL PROVIDE A SOURCE FOR
LOW LEVEL VORTICITY AND THUS THERE ARE ENOUGH INGREDIENTS IN PLACE
FOR A LEGITIMATE TORNADO CONCERN.

TONIGHTS FORECAST WILL BE VERY COMPLEX AND RAPIDLY EVOLVING...AND
THUS ADDITIONAL CHANGES TO THE SCOPE/COVERAGE/TYPE OF SEVERE WEATHER
ARE POSSIBLE AS MESOSCALE TRENDS BECOME APPARENT. EVEN THOUGH PARTS
OF THE METROPLEX ARE NOT OUTLOOKED FOR SEVERE WEATHER NOW...IT IS
NOT YET POSSIBLE TO SAY IT IS IN THE CLEAR.

JUST SOME LINGERING RAIN IS EXPECTED SATURDAY MORNING IN THE EAST
BUT RAPID CLEARING WILL OCCUR WITH GENERALLY SUNNY/DRY/BREEZY
CONDITIONS EXPECTED IN THE AFTERNOON. A WEAK FRONT WILL MOVE
THROUGH SUNDAY MORNING WITH CONTINUED NICE WEATHER INTO SUNDAY
NIGHT. YET ANOTHER FRONT AND SHORTWAVE DISTURBANCE WILL ARRIVE
MONDAY AFTERNOON. MODELS SHOW JUST ENOUGH MOISTURE FOR AFTERNOON
CONVECTION BUT GIVEN THE STRENGTH OF THE CAP AND THE LIMITED
MOISTURE RETURN WILL KEEP POPS AT 20...AND MAINLY OVER THE WEST
AND SOUTH ZONES. MORE PLEASANT AND SEASONABLE WEATHER WILL PREVAIL
TUESDAY AND WEDNESDAY BEFORE SOUTH WINDS AND INCREASING MOISTURE
ARRIVE THURSDAY. WILL CONTINUE WITH LOW POPS THU-FRI AS DRY LINE
AND NEXT UPPER TROUGH NUDGE CLOSER TO THE AREA.

TR.92

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  59  79  56  77  56 /  50  10   0   0  10
WACO, TX              59  80  53  79  53 /  80  10   0   0  10
PARIS, TX             60  75  52  71  50 /  70  50   0   0  10
DENTON, TX            54  78  51  77  51 /  40  10   0   0  10
MCKINNEY, TX          58  77  53  76  50 /  60  20   0   0  10
DALLAS, TX            59  79  57  78  57 /  60  20   0   0  10
TERRELL, TX           59  76  54  75  52 /  70  30   0   0  10
CORSICANA, TX         60  77  55  77  53 /  80  30   0   0  10
TEMPLE, TX            57  79  52  79  53 /  80  10   0   0  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Apr 23, 2:15 PM CST, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
315 PM CDT FRI APR 23 2010

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-241100-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
315 PM CDT FRI APR 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE EXPECTED TONIGHT AND EARLY SATURDAY
MORNING ACROSS MUCH OF NORTH TEXAS. THE THREAT FOR STRONG TO
SEVERE THUNDERSTORMS WILL BE HIGHEST ALONG AND EAST OF A LINE
FROM BONHAM TO DALLAS TO GOLDTHWAITE. LARGE HAIL...DAMAGING
WINDS...ISOLATED TORNADOES...AND HEAVY RAINFALL LEADING TO
LOCALIZED FLASH FLOODING WILL BE POSSIBLE WITH ANY SEVERE STORM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE NEXT CHANCE FOR THUNDERSTORMS IN NORTH TEXAS WILL BE MONDAY
AFTERNOON AND EVENING...FOLLOWED BY ANOTHER CHANCE FOR
THUNDERSTORMS ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE REQUESTED TONIGHT ALONG AND
EAST OF A LINE FROM BONHAM TO DALLAS TO GOLDTHWAITE.

82/JLD

In the hours before

Special weather statement, Apr 23, 3:56 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
456 PM CDT FRI APR 23 2010

TXZ160-174-232230-
FALLS TX-MILAM TX-
456 PM CDT FRI APR 23 2010

...SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTH CENTRAL FALLS COUNTY
  NORTH CENTRAL MILAM COUNTY

AT 456 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 14 MILES NORTH OF CAMERON...MOVING NORTHEAST AT
25 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE ROSEBUD.

DIME-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.

IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.

LAT...LON 3109 9714 3131 9677 3113 9678 3111 9683
      3107 9682 3106 9679 3099 9679 3091 9702
TIME...MOT...LOC 2156Z 242DEG 23KT 3107 9693

92

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

38 thunderstorm wind, 13 hail, 1 tornado, 1 lightning. Local standard time, as filed.

Hail, Bell

When
April 23, 4:40 PM CST
Where
Bell County, Temple
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
31.100, -97.350

Quarter size hail was reported in south Temple.

Hail, Milam

When
April 23, 4:45 PM CST
Where
Milam County, 5 mi N of Cameron
Measured
4 in hail
Property damage
$4,000
Reported by
Public
Coordinates
30.922, -96.970

Grapefruit size hail was reported 5 miles north of Cameron.

Hail, Milam

When
April 23, 4:48 PM CST
Where
Milam County, 0.18 mi W of Splawn
Measured
2.5 in hail
Property damage
$4,000
Reported by
Trained Spotter
Coordinates
30.920, -96.983

Tennis Ball size hail was reported at FM 485 and US 77, approximately 4 miles north of Cameron.

Hail, Bell

When
April 23, 5:05 PM CST
Where
Bell County, 4 mi NNE of Troy
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.255, -97.277

Quarter size hail was reported 4 miles north of Troy.

Hail, Robertson

When
April 23, 5:31 PM CST
Where
Robertson County, 1 mi W of Franklin
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.030, -96.497

Quarter size hail was reported 1 mile west of Franklin.

Hail, Leon

When
April 23, 6:30 PM CST
Where
Leon County, 4 mi W of Leona
Measured
1.5 in hail
Reported by
Amateur Radio
Coordinates
31.150, -96.038

Half Dollar size hail was reported 4 miles west of Leona.

Hail, Anderson

When
April 23, 6:40 PM CST
Where
Anderson County, 1.15 mi ESE of Palestine Arpt
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
31.763, -95.712

Nickel size hail was reported by the VFD at CR 425 and FM 320, west of Palestine.

Hail, Lampasas

When
April 23, 10:25 PM CST
Where
Lampasas County, Kempner
Measured
1.75 in hail
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
31.080, -98.000

Golfball size hail was reported in Kempner.

Thunderstorm Wind, Lampasas

When
April 23, 10:25 PM CST
Where
Lampasas County, Kempner
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
31.080, -98.000

Sixty MPH winds were estimated in Kempner.

Thunderstorm Wind, Coryell

When
April 23, 10:26 PM CST
Where
Coryell County, Copperas Cove
Measured
52 kt (60 mph) measured gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
31.130, -97.920

A 60 MPH wind gust was measured in Copperas Cove. A local newspaper reported some property damage was reported in Copperas Cove, but no other information was given.

Thunderstorm Wind, Coryell

When
April 23, 10:29 PM CST
Where
Coryell County, 1.18 mi E of Copperas Cove
Measured
58 kt (67 mph) measured gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
31.130, -97.900

A 67 MPH wind gust was measured just east of Copperas Cove.

Thunderstorm Wind, Coryell

When
April 23, 10:30 PM CST
Where
Coryell County, Ater
Measured
56 kt (64 mph) estimated gust
Property damage
$500
Reported by
Newspaper
Coordinates
31.520, -97.870

The local newspaper reported a few trees were down in Ater and were blocking roads.

Thunderstorm Wind, Coryell

When
April 23, 10:35 PM CST
Where
Coryell County, Gatesville
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Newspaper
Coordinates
31.430, -97.750

The local newspaper reported some trees down in Gatesville, but no other property damage was reported.

Thunderstorm Wind, Bell

When
April 23, 10:40 PM CST
Where
Bell County, 0.17 mi WNW of (Grk)gray Aaf Ft Hoo
Measured
54 kt (62 mph) measured gust
Property damage
$4,000
Reported by
Other Federal Agency
Coordinates
31.071, -97.833

A 62 MPH wind gust was measured at Fort Hood.

Hail, Bosque

When
April 23, 10:58 PM CST
Where
Bosque County, 3.04 mi ESE of Lakeside Vlg
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
32.008, -97.450

Dime to Penny size hail was reported in the Steele Creek Area.

Thunderstorm Wind, Coryell

When
April 23, 11:00 PM CST
Where
Coryell County, Oglesby
Measured
56 kt (64 mph) estimated gust
Property damage
$500
Reported by
Newspaper
Coordinates
31.420, -97.520

The local newspaper reported a few trees were down in Oglesby and were blocking roads.

Thunderstorm Wind, Coryell

When
April 23, 11:00 PM CST
Where
Coryell County, The Grove
Measured
56 kt (64 mph) estimated gust
Property damage
$500
Reported by
Newspaper
Coordinates
31.270, -97.530

The local newspaper reported a few trees were down in The Grove area and were blocking roads.

Hail, McLennan

When
April 23, 11:08 PM CST
Where
McLennan County, Crawford
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
31.530, -97.450

Quarter size hail was reported in Crawford.

Thunderstorm Wind, McLennan

When
April 23, 11:08 PM CST
Where
McLennan County, McGregor
Measured
53 kt (61 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
31.430, -97.420

Tree limbs from 12-14 diameter trees were knocked down in McGregor.

Thunderstorm Wind, Bell

When
April 23, 11:10 PM CST
Where
Bell County, 2.07 mi N of Temple
Measured
63 kt (72 mph) measured gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
31.130, -97.350

A 72 MPH wind gust was measured just north of Temple.

Thunderstorm Wind, McLennan

When
April 23, 11:15 PM CST
Where
McLennan County, China Spg
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
COOP Observer
Coordinates
31.650, -97.320

The COOP Observer in China Spring estimated 65 MPH winds. Also in China Spring, a retired NWS meteorologist reported a 14 diameter tree was knocked down and several 4-6 dead tree limbs were knocked down.

Hail, McLennan

When
April 23, 11:20 PM CST to 11:25 PM CST
Where
McLennan County, Eddy
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
31.300, -97.250

Quarter size hail was reported for at least 5 minutes by a local amateur radio operator and a member of local broadcast media in Bruceville-Eddy.

Thunderstorm Wind, McLennan

When
April 23, 11:20 PM CST
Where
McLennan County, Waco Madison Cooper
Measured
57 kt (66 mph) measured gust
Property damage
$10,000
Reported by
ASOS
Coordinates
31.620, -97.230

The automated weather station at Waco Regional Airport (KACT) measured a 66 MPH wind gust.

Thunderstorm Wind, McLennan

When
April 23, 11:20 PM CST
Where
McLennan County, 1.52 mi SE of East Waco
Measured
48 kt (55 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
31.552, -97.115

A 55 MPH wind gust was estimated at the Baylor Discovery Center on University Parks Drive.

Thunderstorm Wind, McLennan

When
April 23, 11:23 PM CST
Where
McLennan County, 1.38 mi SE of Woodway
Measured
63 kt (72 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
31.507, -97.182

A 73 MPH wind gust was estimated at HWY 6 and Imperial Drive.

Thunderstorm Wind, McLennan

When
April 23, 11:30 PM CST
Where
McLennan County, West
Measured
56 kt (64 mph) estimated gust
Property damage
$4,000
Reported by
Newspaper
Coordinates
31.800, -97.100

At a residence near West, high winds knocked a temporary building on its side. Tree damage and other minor building damage was also reported. Power outages were also reported in town.

Thunderstorm Wind, McLennan

When
April 23, 11:30 PM CST to 11:45 PM CST
Where
McLennan County, Ross to Leroy
Measured
56 kt (64 mph) estimated gust
Property damage
$4,000
Reported by
Newspaper
Coordinates
31.720, -97.120

Tree damage and minor building damage was reported in and around Ross, Tours, Leory, and Elm Mott. Power outages were also reported.

Thunderstorm Wind, McLennan

When
April 23, 11:35 PM CST
Where
McLennan County, 2.27 mi S of Axtell
Measured
65 kt (75 mph) estimated gust
Property damage
$8,000
Reported by
Broadcast Media
Coordinates
31.638, -96.963

Trees were uprooted and a refrigerator was blown off a back porch along HWY 84 near Axtell.

Thunderstorm Wind, Hill

When
April 23, 11:40 PM CST to 11:55 PM CST
Where
Hill County, Penelope to Hubbard
Measured
61 kt (70 mph) estimated gust
Property damage
$60,000
Reported by
Broadcast Media
Coordinates
31.850, -96.930

Numerous trees and power poles were reported down in the southeast corner of Hill County from Penelope to Hubbard. Several trees were also reported down along 171 south of Hubbard. Some of the downed trees blocked county roads. In Hubbard, a large glass window at a business was blown out, a few tree limbs fell on cars causing damage, and some sheet metal was wrapped around a utility pole.

Hail, Ellis

When
April 23, 11:40 PM CST
Where
Ellis County, 0.9 mi SW of Ennis
Measured
0.88 in hail
Reported by
Public
Coordinates
32.320, -96.640

Nickel size hail was reported south-southwest of Ennis.

Thunderstorm Wind, Hill

When
April 23, 11:42 PM CST
Where
Hill County, Mt Calm
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Newspaper
Coordinates
31.750, -96.880

Trees and power lines were down in the Mount Calm area.

Thunderstorm Wind, Limestone

When
April 23, 11:45 PM CST
Where
Limestone County, 1.65 mi E of Billington
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
31.678, -96.872

Siding and roof damage was reported to a building along CR 120.

Hail, Ellis

When
April 23, 11:50 PM CST
Where
Ellis County, 2 mi E of Ennis
Measured
2 in hail
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
32.330, -96.596

Hen Egg size hail was reported 2 miles east of Ennis.

Thunderstorm Wind, Limestone

When
April 23, 11:59 PM CST
Where
Limestone County, 2.07 mi N of Coolidge
Measured
65 kt (75 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
31.780, -96.670

The roofs were damaged on two unoccupied mobile homes north of Coolidge. Other visible damage was sustained to the two mobile homes.

Thunderstorm Wind, Navarro

When
April 24, 12:05 AM CST to 12:40 AM CST
Where
Navarro County, Dawson to 0.44 mi E of Kerens
Measured
65 kt (75 mph) estimated gust
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
31.880, -96.720

Numerous large trees were blown down from thunderstorm winds in a large swath starting from near Dawson and ending near Kerens. Some of these trees blocked roads or fell on cars and other structures.

Thunderstorm Wind, Navarro

When
April 24, 12:15 AM CST
Where
Navarro County, 1.62 mi SSW of Corsicana
Measured
74 kt (85 mph) estimated gust
Property damage
$35,000
Reported by
Emergency Manager
Coordinates
32.079, -96.483

Thunderstorm winds lifted part of the roof off the Stonebriar Apartment complex in southwest Corsicana. The Altera Sterling House next door also sustained significant roof damage.

Thunderstorm Wind, Navarro

When
April 24, 12:15 AM CST
Where
Navarro County, 0.04 mi ESE of Corsicana
Measured
74 kt (85 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
32.100, -96.469

Brookshire Grocery store in Corsicana lost approximately 30 percent of its roof and had some trusses bent due to thunderstorm wind damage.

Thunderstorm Wind, Navarro

When
April 24, 12:19 AM CST
Where
Navarro County, 0.21 mi SSE of Corsicana Muni Arpt
Measured
76 kt (87 mph) measured gust
Reported by
ASOS
Coordinates
32.028, -96.398

The Corsicana ASOS measured an 87 mph wind gust.

Thunderstorm Wind, Henderson

When
April 24, 12:35 AM CST
Where
Henderson County, 1.85 mi ESE of Cedar Creek Res Sout
Measured
70 kt (81 mph) estimated gust
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
32.220, -96.070

A large boathouse had half of its roof blown off by thunderstorm winds in the Pinnacle Club Subdivision. Hundreds of trees were also reported to be down in the subdivision and some of the fallen trees damaged homes.

Thunderstorm Wind, Henderson

When
April 24, 12:35 AM CST
Where
Henderson County, 2.74 mi NW of Malakoff
Measured
61 kt (70 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
32.194, -96.057

In Star Harbor, minor roof damage was reported and large tree limbs were blown down from thunderstorm winds.

Thunderstorm Wind, Henderson

When
April 24, 12:35 AM CST
Where
Henderson County, 1.79 mi WNW of Cedar Creek Res Sout
Measured
70 kt (81 mph) estimated gust
Property damage
$200,000
Reported by
Emergency Manager
Coordinates
32.236, -96.130

In Key Ranch Estates, several homes were left uninhabitable after large trees were blown onto them from thunderstorm winds.

Thunderstorm Wind, Henderson

When
April 24, 12:35 AM CST
Where
Henderson County, 3.43 mi SE of Cedar Creek Res Nort
Measured
75 kt (86 mph) estimated gust
Property damage
$350,000
Reported by
Emergency Manager
Coordinates
32.331, -96.144

The roof of a business in a strip mall in Gun Barrel City collapsed due to thunderstorm winds. Significant sign damage was also reported in the city and large trees were uprooted. In Loon Bay, a boat dock was lifted out of the water and smashed into the porch of a resident. The neighboring house sustained extensive damage to its second story and the wind also moved the back wall.

Thunderstorm Wind, Henderson

When
April 24, 12:38 AM CST
Where
Henderson County, 0.42 mi E of Malakoff
Measured
68 kt (78 mph) measured gust
Property damage
$150,000
Reported by
Broadcast Media
Coordinates
32.171, -96.013

A member of broadcast media measured a wind gust of 78 mph in Malakoff. The local newspaper reported two light poles were knocked down at the football field. A tin roof of a building was peeled back, and the sign at a church was blown out. Several trees were also knocked over and some trees fell on homes.

Thunderstorm Wind, Kaufman

When
April 24, 12:42 AM CST
Where
Kaufman County, Mabank
Measured
78 kt (90 mph) estimated gust
Property damage
$300,000
Reported by
Emergency Manager
Coordinates
32.370, -96.100

Several buildings in Mabank sustained significant damage due to thunderstorm winds. The fire marshall estimated that 14-15 commercial buildings were damaged. Terry's Furniture Store, Mid-Cities Storage, and Groom & Sons Hardware all sustained significant damage. Part of the second story collapsed at the furniture store, at least one storage building was blown over at the storage center, and the roof of the hardware store was partially lost. Blown off shingles were common at residential homes.

Tornado, Kaufman

When
April 24, 12:44 AM CST to 12:45 AM CST
Where
Kaufman County, 0.2 mi W of Mabank to 0.18 mi NW of Mabank
Rating
EF1
Path length
0.16 mi
Path width
30 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
32.370, -96.103

A brief EF-1 tornado, producing winds of 90 mph, touched down in Mabank and significantly damaged a residential home. The tornado was approximately a quarter mile in length.

Thunderstorm Wind, Van Zandt

When
April 24, 12:45 AM CST to 1:15 AM CST
Where
Van Zandt County, 4.35 mi WSW of Phalba to 1.47 mi NE of Grand Saline
Measured
75 kt (86 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
32.400, -96.051

The Emergency Manager reported a long track of thunderstorm wind damage extending from just northeast of Mabank to Grand Saline. Most of the damage resulted from numerous large trees being blown onto area roadways while some trees were reported to have fallen onto homes and vehicles.

Thunderstorm Wind, Van Zandt

When
April 24, 12:50 AM CST
Where
Van Zandt County, 2.64 mi WNW of Big Rock
Measured
70 kt (81 mph) estimated gust
Property damage
$3,000
Reported by
Newspaper
Coordinates
32.370, -95.989

Many trees were knocked down at Purtis Creek State Park, and the clean up took about a week to complete.

Lightning, Van Zandt

When
April 24, 1:00 AM CST
Where
Van Zandt County, 3.63 mi ESE of Phalba
Deaths
0 direct, 1 indirect
Injuries
0 direct, 9 indirect
Property damage
$200,000
Reported by
Newspaper
Coordinates
32.407, -95.920

The county newspaper reported that lightning caused a fire at a residence on County Road 2309. One man died in the fire as he reentered the residence to try and put the fire out. Nine children in the home escaped with only minor injuries. Two other house fires were also reported in the county: one on CR 3814 and a vacant house on CR 2319.

Thunderstorm Wind, Van Zandt

When
April 24, 1:04 AM CST
Where
Van Zandt County, 1.75 mi W of Van
Measured
61 kt (70 mph) estimated gust
Property damage
$4,000
Reported by
Trained Spotter
Coordinates
32.520, -95.680

Trained spotters reported numerous trees were blown down by thunderstorm winds approximately 2 miles west of Van.

Thunderstorm Wind, Van Zandt

When
April 24, 1:12 AM CST
Where
Van Zandt County, Van
Measured
70 kt (81 mph) estimated gust
Property damage
$100,000
Reported by
Newspaper
Coordinates
32.520, -95.650

The large Love's Travel Center sign was knocked down in very strong thunderstorm winds. The sign fell on a part of the gas pump awning, damaging the awning and causing minor damage to a few of the gas pumps. Also in Van, large trees were uprooted, a few trees fell on the roofs of homes, and light poles and power lines were also down.

Thunderstorm Wind, Rains

When
April 24, 1:15 AM CST
Where
Rains County, Emory
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
32.870, -95.750

Several trees were reported down on several county roads near Emory.

Thunderstorm Wind, Anderson

When
April 24, 1:22 AM CST
Where
Anderson County, Frankston
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
32.050, -95.500

Large trees were reported blown down by thunderstorm winds near Frankston.

Thunderstorm Wind, Hopkins

When
April 24, 1:30 AM CST to 1:40 AM CST
Where
Hopkins County, Arbala to Pickton
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Newspaper
Coordinates
32.980, -95.670

A county commissioner reported approximately 50 trees were over roads in the Precinct 2 area. Most of these trees were broken off at 30 to 40 feet up the tree trunk. It took two days to clean up the tree debris.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Van Zandt2010-04-2467MalePermanent HomeIndirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyThe tornado archive for Texas, 2010Warnings in Texas, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 223754, 223747, 223748, 223752, 223755, 223756, 223757, 223758, 223759, 223760, 223761, 224663, 224662, 223768, 223764, 224664, 224665, 223775, 223778, 223786, 223788, 223787, 223790, 223793, 223792, 224667, 224668, 223795, 224061, 224063, 224666, 224065, 224062, 224064, 225054, 225053, 225055, 225052, 225057, 225059, and more.